Wyoming, 2012

High Wind in Wyoming, April 12, 2012

April 12, 2012 · NWS UNR · 2 events in 2 counties and zones

A tight pressure gradient ahead of an approaching area of low pressure produced strong south to southwest winds over much of northeastern Wyoming. The strongest winds developed over Campbell County, where winds gusts reached 60 mph.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A tight pressure gradient ahead of an approaching area of low pressure produced strong south to southwest winds over much of northeastern Wyoming. The strongest winds developed over Campbell County, where winds gusts reached 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Apr 12, 2:15 AM MST, 3 hours 45 minutes earlier.

Area forecast discussion, Apr 12, 2:15 AM MST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
315 AM MDT THU APR 12 2012

LONG WAVE RIDGE EXTENDS FROM CENTRAL SD TO OK AND CONTINUES TO
PROGRESS SLOWLY E WD. DEEP...COMPLEX LONG WAVE TROF IS ALONG THE W
COAST OF U.S. ONE MAJOR SHORT WAVE IS OVER NV WITH AN UPSTREAM
KICKER OVER THE N PACIFIC NEAR 140W. SEVERAL SMALLER SCALE SHORT
WAVES ARE EMBEDDED IN THE LARGER SCALE FLOW. MODELS CONTINUE TO
STRUGGLE WITH THE DETAILS OF THESE WAVES.

AT 06Z SFC LOW PRESSURE LIES FROM CNTRL MT TO CNTRL WY WITH A
STRONG PRESSURE GRADIENT EAST OF THIS SYSTEM. THE LOW IS FCST TO
MOVE NE WD WITH A FRONT AND SHARP TROF MOVING E WD ACROSS THE CWFA
DURING THE DAY AND THIS EVG. LATEST NAM IS A BIT SLOWER WITH THIS FEATURE.

HRRR MODEL SHOWS A NW/SE BAND OF CONVECTION MOVING NE WD ACROSS
WRN SD DURING THE MORNING HOURS. THIS BAND SEEMS TO BE REASONABLY
TIED TO A BAND OF 500 MB Q VECTOR CONVERGENCE SHOWN IN THE NAM80
PROGS ASSOCIATED WITH A SHORT WAVE ALOFT. WHILE THERE ARE
INDICATIONS OF SUBSIDENCE FOLLOWING THIS WAVE DURING MID-DAY
TODAY...IT IS FOLLOWED VERY QUICKLY BY THE NEXT SHORT WAVE AND
SOME ASCENT. SO SOME SHOWERS AND TSTMS REMAIN POSSIBLE LATER TODAY.

06Z NAM IS SHOWING MORE FORCING FOR DESCENT ON FRIDAY OVER SE
PORTIONS OF THE CWFA WITH MODEST INDICATIONS OF ASCENT OVER THE
NW. GIVEN THE UNCERTAINTY IN POSITION OF THESE DETAILS...KEPT
CHANCE NW AND SLIGHT CHANCE SE POPS IN PLACE. ANOTHER...STRONGER SHORT
WAVE APPROACHES ON SAT WITH BROADER AREA OF Q VECTOR CONVERGENCE
INDICATING GOOD ASCENT AND MORE CHANCES FOR SHOWERS. THIS SYSTEM
IS ASSOCIATED WITH CLOSED 500MB LOW FORECAST TO BE NEAR THE UT/CO
BORDER AT 00Z SUN.

STAYED CLOSE TO GUIDANCE ON TEMPS WITH FAIRLY WARM TEMPS
TODAY...THEN A BIT COOLER AS LONG WAVE TROF MOVES INTO THE AREA.

.DISCUSSION...
EXTENDED...LATEST ECMWF AND GFS SOLUTIONS HAVE COME INTO PRETTY GOOD
AGREEMENT SHOWING UPPER LOW EJECTING OUT OF THE FOUR CORNERS AREA
AND MOVING NORTHEASTWARD INTO SWRN NEBRASKA BY 18Z SUNDAY...THEN
INTO CENTRAL MINNESOTA BY MIDDAY MONDAY. THAT WILL CREATE A CHANCE
OF SHOWERS ON SUNDAY THROUGH MONDAY...WITH BEST CHANCE OF
PRECIPITATION LOCATED JUST TO THE NORTH OF THE LOW TRACK OVER SOUTH
CENTRAL SOUTH DAKOTA ON SUNDAY AND SUNDAY NIGHT. TEMPERATURES MAY BE
COLD ENOUGH AT THE HIGHER ELEVATIONS OF THE BLACK HILLS FOR SOME
LIGHT SNOW ACCUMULATIONS ON SUNDAY AND SUNDAY NIGHT...WITH A CHANCE
OF PATCHY LIGHT SNOW ACCUMULATION ON THE PLAINS LATE SUNDAY NIGHT
INTO EARLY MONDAY MORNING. A SERIES OF WEAK WAVES IN WESTERLY FLOW
ALOFT WILL BRING A SLIGHT CHANCE OF SHOWERS AGAIN ON TUESDAY NIGHT
AND WEDNESDAY. MUCH COOLER THAN NORMAL TEMPERATURES ARE EXPECTED ON
SUNDAY...WITH WARMER THAN NORMAL TEMPERATURES AGAIN ON BY TUESDAY
AND WEDNESDAY.

&&

.AVIATION...12Z TAF FORECAST
BREEZY TO WINDY CONDITIONS WITH A CHANCE OF SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED OVER THE AREA TODAY INTO TONIGHT.
AREAS OF MVFR CIGS WILL BE FOUND ACROSS MUCH OF THE AREA DURING THE
EARLY MORNING HOURS. CONDITIONS WILL IMPROVE TO VFR BY MIDDAY. MVFR
CIGS WILL THEN REDEVELOP OVER SOUTH CENTRAL SOUTH DAKOTA THIS
EVENING.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...BARBER
LONG TERM....10
AVIATION...10
Hazardous weather outlook, Apr 12, 4:38 AM MST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
538 AM MDT THU APR 12 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-131100-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
538 AM MDT (638 AM CDT) THU APR 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT.
SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Northern Campbell

When
April 12, 6:00 AM MST to 11:00 AM MST
Where
Northern Campbell forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
RAWS
Coordinates
44.248, -105.548 (the zone’s center; the record gives no point)

High Wind, South Campbell

When
April 12, 9:00 AM MST to 12:00 PM MST
Where
South Campbell forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.248, -105.548 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370468, 370470.